Research Day

Title

Alopecia: A Less Known but Devastating Side Effect of Serotonin Reuptake Inhibitors

Document Type

Abstract

Date

2017

Abstract

Introduction: Hair loss, especially diffuse scalp alopecia, is an uncommon but a very distressing side effect of many medications including some common psychotropic and serotonin selective reuptake inhibitors (SSRIs). Among the medications in this group Fluoxetine, Paroxetine and Sertraline are reported to be clearly linked with loss of hair. Fluoxetine is reported to have caused alopecia in 725 cases, Paroxetine in 30 cases, and Sertraline in 46 cases, while one case of alopecia each has been reported to be caused by Venlafaxine and Fluvoxamine. Swedish registry database search linked Citalopram to cause alopecia however, there is no case report of Citalopram induced alopecia reported in literature to our knowledge. Case Report: A 76 years old female with past medical history of hypertension, diabetes, COPD and renal failure. She was referred to psychiatry clinic by her nephrologist due to “bizarre behavior” lending her in ED 3 times in last 4 months. She had become irritable, argumentative, unable to sleep and insisted on cooking in the middle of night. She was started on Quetiapine 25 mg, with no improvement. She denied any symptoms of mood, anxiety or psychotic disorders, she scored 24/28 on Folestin examination and was diagnosed with Frontotemporal dementia with behavioral problems. Quetiapine was discontinued, replaced with Aripiprazole 5 mg daily. Her behavior improved, she started sleeping well, however she started feeling depressed. Citalopram 10 mg was added to regimen, which improved her mood. The following month she began complaining of hair thinning, which continued until she lost significant amount of scalp hair. Citalopram was tapered to discontinue. Patient noticed improvement in hair loss and experienced regrowth of hair, within a few months she regained significant amount of hair. Discussion: Pathologic alopecia is caused by exposure to certain medications, infections, endocrine imbalance, stress, trauma, or autoimmune disease. The principal underlying pathologic alopecia is the disruption of either the anagen effluvium or telogen effluvium phase of hair cycle. The exact mechanism by which SSRIs effect each phase of hair cycle is unknown, though SSRIs likely cause interruptions of the telogen phase. The best evidence linking alopecia to the use of SSRIs, is withdrawing medication resulting in reversal of alopecia, as was in our case. Conclusion: SSRIs induced alopecia is a rare but devastating side effect for patients. Early recognition, and withdrawal of agent in conjunction with reassurance to patient that hair loss is reversible can help patient overcome this problem.

This document is currently not available here.

Share

COinS